Flood, Eastern Clinton
- When
- March 7, 9:00 AM EST to March 8, 6:00 AM EST
- Where
- Eastern Clinton forecast zone
- Property damage
- $20,000
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 44.746, -73.678 (the zone’s center; the record gives no point)
Rainfall and mild temperatures set the stage for the formation of ice jams along the Great Chazy River. Flooding of low lands and some roads were reported in the village of Champlain, and a few homes were evacuated.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BTV wrote it up.
Rainfall and mild temperatures set the stage for the formation of ice jams along the Great Chazy River. Flooding of low lands and some roads were reported in the village of Champlain, and a few homes were evacuated. The river gage at Perry Mills, NY fluctuated above and below flood stage due to the ice jams.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Burlington, VT wrote its last area forecast discussion before the first event at Mar 7, 3:46 AM EST, 5 hours 14 minutes earlier.
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
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BURLINGTON VT 501 AM EST SUN MAR 7 2004 NYZ026>031-034-035-087-VTZ001>012-016>019-071159- CALEDONIA-EASTERN ADDISON-EASTERN CHITTENDEN-EASTERN CLINTON- EASTERN ESSEX-EASTERN FRANKLIN-EASTERN RUTLAND-ESSEX-GRAND ISLE- LAMOILLE-NORTHERN FRANKLIN-NORTHERN ST. LAWRENCE-ORANGE-ORLEANS- SOUTHEASTERN ST. LAWRENCE-SOUTHERN FRANKLIN- SOUTHWESTERN ST. LAWRENCE-WASHINGTON-WESTERN ADDISON- WESTERN CHITTENDEN-WESTERN CLINTON-WESTERN ESSEX-WESTERN FRANKLIN- WESTERN RUTLAND-WINDSOR- 501 AM EST SUN MAR 7 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR VERMONT AND NORTHERN NEW YORK. .DAY ONE...TODAY: A FEW RIVERS ARE STILL RUNNING HIGH THIS MORNING AND MAY BE AFFECTED BY ICE JAMS. THE RIVER GAGE NEAR EAST GEORGIA VERMONT ON THE LAMOILLE RIVER INDICATED AN ICE JAM AND POSSIBLE LOCALIZED FLOODING. THE GREAT CHAZY RIVER NEAR CHAMPLAIN NEW YORK WAS ALSO RUNNING CLOSE TO FLOOD STAGE. THE MISSISSQUOI RIVER NEAR EAST BERKSHIRE VERMONT WAS ALSO RUNNING HIGH...BUT REMAINED BELOW FLOOD STAGE. CONTINUE TO MONITOR THE AREA RIVERS AND STREAMS FOR POSSIBLE ICE JAM FLOODING, BUT THE COOLER TEMPERATURES SHOULD PREVENT ANY ADDITIONAL RISES DUE TO RUNOFF FROM THE SNOW MELT AND RAIN YESTERDAY. REFER TO FLOOD PRODUCTS FROM THE NATIONAL WEATHER SERVICE IN BURLINGTON FOR THE LATEST UPDATES ON THIS SITUATION. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY: HAZARDOUS WEATHER IS NOT EXPECTED. .SPOTTER CALL TO ACTION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED. HOWEVER...IF YOU OBSERVE ICE JAMS OR FLOODING...PLEASE RELAY THAT INFORMATION TO THE NATIONAL WEATHER SERVICE IN BURLINGTON VERMONT.
The national radar mosaic for the moment the first event began.
1 flood. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in New York in 2004Every state in 2004This day in weather historyWarnings in New York, March 2004
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5388475.